Alert archive / Tennessee / Flash Flood Warnings in 2005

Flash Flood Warning 5, NWS Nashville, TN

February 21, 2005Giles County, Tennessee

NWS Nashville, TN issued this flash flood warning at Feb 21, 2005, 12:45 PM CST for Giles County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2005, 12:45 PM CST (18:45 UTC)
Expired
Feb 21, 2005, 3:45 PM CST
In force
3 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Giles County, TN

The radar

The Northeast Alabama radar (KHTX), 98 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 211846
FFWOHX
TNC055-212145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1245 PM CST MON FEB 21 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GILES COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF PULASKI

* UNTIL 345 PM CST

* AT 1242 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED FLASH FLOODING FROM THUNDERSTORMS 10 MILES WEST OF 
  PULASKI...OR ABOUT 9 MILES SOUTHEAST OF LAWRENCEBURG...MOVING 
  EAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LYNNVILLE AND ELKTON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3543 8721 3502 8721 3503 8684 3542 8690

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 10:51 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Feb 21, 10:51 AM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1051 AM CST MON FEB 21 2005

.DISCUSSION...
REDEVELOPMENT IS INDICATED ACROSS PERRY AND HENDERSON COUNTIES WITH
ADDITIONAL TRAINING TAKING PLACE ACROSS WAYNE AND GILES COUNTIES.
WILL THEREFORE...OVERRIDE PREVIOUS DISCUSSION AND CONTINUE THE FLOOD
WATCH AND SVR TSTM WATCH AS WELL.

INSTABILITY APPEARS TO BE MOVING NORTHWARD TO MEET THE COLD FRONT.
FURTHERMORE...SOME SUNSHINE WILL HELP TO WARM SFC TEMPERATURES TO
THE SOUTH OF THE BOUNDARY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR FLASH FLOODING DAVIDSON COUNTY S TO GILES
COUNTY...AND WEST TO BENTON COUNTY.
&&

21
Hazardous weather outlook, Feb 21, 6:15 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
615 AM CST MON FEB 21 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-221130-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
615 AM CST MON FEB 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...
ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE INTO MIDDLE
TENNESSEE BY MID MORNING. THUNDERSTORMS WILL BE CAPABLE OR PRODUCING
LARGE HAIL AND DAMAGING WINDS. THEN A COLD FRONT WILL MOVE INTO
MIDDLE TENNESSEE THIS AFTERNOON AND EVENING...WITH ANOTHER ROUND OF
THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE NEEDED
TODAY AND TONIGHT.

04

In the hours before

Local storm report, Feb 21, 8:48 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
848 AM CST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     TSTM WND DMG     DICKSON                 36.08N 87.38W
02/21/2005                   DICKSON            TN   TRAINED SPOTTER

            BARN BLOWN DOWN

0810 AM     FLASH FLOOD      5 N CHARLOTTE           36.26N 87.35W
02/21/2005                   DICKSON            TN   TRAINED SPOTTER

            HWY 48N IMPASSABLE DUE TO WATER ON ROAD

0810 AM     LIGHTNING        DICKSON                 36.08N 87.38W
02/21/2005                   DICKSON            TN   TRAINED SPOTTER

            TELEPHONE POLE HIT BY LIGHTNING AND DOWN

&&

JCOHEN
Local storm report, Feb 21, 8:55 AM CST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
855 AM CST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND DMG     DICKSON                 36.08N 87.38W
02/21/2005                   DICKSON            TN   LAW ENFORCEMENT

            TREES DOWN

0800 AM     TSTM WND DMG     CENTERVILLE             35.79N 87.45W
02/21/2005                   HICKMAN            TN   LAW ENFORCEMENT

            TREES AND POWER POLES DOWN. SOME ROADS BLOCKED

0830 AM     TSTM WND DMG     1 E FRANKLIN            35.93N 86.82W
02/21/2005                   WILLIAMSON         TN   LAW ENFORCEMENT

            TREES DOWN

&&

JCOHEN
Local storm report, Feb 21, 9:34 AM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
934 AM CST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     TSTM WND DMG     3 E LAWRENCEBURG        35.25N 87.28W
02/21/2005                   LAWRENCE           TN   TRAINED SPOTTER

            FENCE BLOWN DOWN. SHINGLES BLOWN OFF HOUSE. PINE TREE
            DOWN.

0910 AM     TSTM WND DMG     BELL BUCKLE             35.59N 86.35W
02/21/2005                   BEDFORD            TN   EMERGENCY MNGR

            ROOF BLOWN OFF A BARN

&&

JCOHEN
Local storm report, Feb 21, 11:57 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1157 AM CST MON FEB 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     TSTM WND DMG     MORRISON                35.60N 85.92W
02/21/2005                   WARREN             TN   EMERGENCY MNGR

            TREES AND POWER LINESDOWN

1000 AM     TSTM WND DMG     GRUETLI-LAAGER          35.37N 85.64W
02/21/2005                   GRUNDY             TN   EMERGENCY MNGR

            SEVERAL TREES DOWN AROUND THE COUNTY

0935 AM     BLIZZARD         10 NW MANCHESTER        35.57N 86.21W
02/21/2005                   COFFEE             TN   LAW ENFORCEMENT

            TREES DOWN NEAR BEECHGROVE

0945 AM     TSTM WND DMG     SPENCER                 35.74N 85.46W
02/21/2005                   VAN BUREN          TN   LAW ENFORCEMENT

            TREES DOWN ACROSS HWY 30 NEAR SPENCER

1015 AM     HAIL             CROSSVILLE              35.95N 85.04W
02/21/2005  0.75 INCH        CUMBERLAND         TN   LAW ENFORCEMENT

1000 AM     FLASH FLOOD      LAWRENCEBURG            35.25N 87.34W
02/21/2005                   LAWRENCE           TN   EMERGENCY MNGR

            SEVERAL LOW WATER CROSSINGS IMPASSABLE

&&

MRICHARD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 8:43 AM CSTFlash Flood WarningOHXGiles, Lawrence, Wayne2 hr
Feb 21, 9:22 AM CSTSevere Thunderstorm WarningOHXPutnam, Warren, White38 min
Feb 21, 12:01 PM CSTFlash Flood WarningOHXLawrence, Wayne119 min

Nearby

Flash Flood Warnings in Tennessee, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.